Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 187, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 21, 1998, 6:15 PM CDT for Cheatham County, Dickson County, Robertson County, Tennessee. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1998, 6:15 PM CDT (23:15 UTC)
- Expired
- May 21, 1998, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Cheatham County, TN, Dickson County, TN, Robertson County, TN
The radar
The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:27 PM CDT | Thunderstorm Wind 50 | Ashland City, TN | Sheriff's office reported large tree limb down. Also newspaper account of trees down on power lines in Pegram and Kingston Springs. |
| May 21, 6:30 PM CDT | Thunderstorm Wind 50 | White House, TN | Trees were blown down. |
| May 21, 6:30 PM CDT | Thunderstorm Wind 50 | White Bluff, TN | Tree was blown down on a power line in White Bluff. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1382 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
611 WUUS1 KBNA 212316 RRA SVRBNA TNC005-021-043-083-147-165-220000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 615 PM CDT THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN WESTERN TENNESSEE CHEATHAM COUNTY IN MIDDLE TENNESSEE DICKSON COUNTY IN MIDDLE TENNESSEE HOUSTON COUNTY IN MIDDLE TENNESSEE ROBERTSON COUNTY IN MIDDLE TENNESSEE SUMNER COUNTY IN MIDDLE TENNESSEE * UNTIL 700 PM CDT * AT 610 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR BIG SANDY TO 5 MILES SOUTH OF CLARKSVILLE TO SPRINGFIELD MOVING SOUTHEAST AT 30 MPH. * TOWNS IN THE PATH INCLUDE TENNESSEE RIDGE...ERIN...BIG SANDY...ASHLAND CITY AND PORTLAND. DAMAGING WINDS TO 60 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER ARE LIKELY WITH THESE STORMS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS STEIGERWALDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 21, 2:00 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 200 PM CDT THU MAY 21 1998 ETA STILL SEEMS TO BE INITIALIZNG BTTR THEN OTHR MDLS ATTM. CDFNT NOW DOWN TO BNA VCNTY TO SRN MO. LAST NGTS MCS SLIDG SE AND WL LKLY SLID DOWN INTO SRN KY AND PSBLY ACRS NRN PLATEAU LATR THIS EVNG IF IT HOLD TOGETHR. MDLS DO AGREE THAT BETTR LO LVL FEATURES MIGRATG TWRD FA AS H8 ISOBARIC/THCKNS PACKG BECM MUCH MORE FAVRBL. NGTTM MCSS HAVE BEEN SLIDG JUST N OF SFC BNDRY LATELY AND SFC BNDRY SHUD BE ACRS SRN ZNS BY 12Z. ADDITNL OUTFLO BNDRYS WL LKLY EXIST AS WELL AND BLV MCS WL DVLP TNGT AND WORK ITS WAY OVR/NR FA INVOF OF THESE BNDRYS. BLV HIER MOS POPS MAY BE KEYG ON SFC BNDRY POSITN. CDFNT WL MOV SLOLY S ON FRI AND FRI NGT BFO RETREAT AS WRFNT ON SAT. BLV WE CUD SEE SCT CNVCTN THRU PD WITH PRESENC OF FNTL BNDRY...GUD LO-LVL MSTR AND INSTBLTY. H5 SUPPORT AGAIN WK...SPCLY SAT AS RDG AXIS MOVS NRLY RIGHT ON TOP OF US. XPCT FRLY HI CHC POPS 1ST 3 PDS. LO POP SAT. 07 BNA 65/84/65/85 4552
In the hours before
Local storm report, May 21, 5:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM TN WIND DAMAGE
05/21/98 MONTGOMERY LOCAL EMA OFFICIALS
REPORTED TREES WERE BLOWN
DOWN COUNTYWIDE.Local storm report, May 21, 6:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM DOVER TN WIND DAMAGE
05/21/98 STEWART A TREE WAS BLOWN DOWN.
REPORT WAS RELAYED BY
SHERIFFS OFFICE.The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:23 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 47 min |
| May 21, 5:46 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 54 min |
| May 21, 5:52 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 48 min |
| May 21, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Houston | 45 min |
| May 21, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 45 min |
| May 21, 6:34 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 46 min |
| May 21, 6:53 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Trousdale, Wilson | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.